Texas, 2023High Wind in Texas, March 30, 2023
March 30, 2023 · NWS EPZ · 1 event in 1 county or zone
A deep trough was moving across the Great Basin with strong southwest flow, including a 110 knot jet, across southern New Mexico and far west Texas. Winds across the region gusted up to 60 mph at South Franklin Peak.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep trough was moving across the Great Basin with strong southwest flow, including a 110 knot jet, across southern New Mexico and far west Texas. Winds across the region gusted up to 60 mph at South Franklin Peak.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 30, 4:27 PM MST, 33 minutes earlier.
Area forecast discussion, Mar 30, 4:27 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
527 PM MDT Thu Mar 30 2023
...New AVIATION...
.SYNOPSIS...
Issued at 240 AM MDT Thu Mar 30 2023
Strong Pacific storm will sweep into our area this afternoon with
strong winds and considerable blowing dust. Winds of 30 to 45 mph
with gusts over 60 mph are likely. Winds quickly drop Friday, but
so do temperatures, from above normal today to below normal
Friday. Weekend temperatures warm back above normal with just some
afternoon breezes. Another strong Pacific storm moves in Monday
and Tuesday with more strong winds and blowing dust.
&&
.SHORT TERM...
(This evening through Friday)
Issued at 1256 PM MDT Thu Mar 30 2023
Late this afternoon, a strong Pacific storm system is moving through
the southern Rockies has resulted in high winds across the area. The
windy conditions will continue through late this evening for most
areas, while higher elevations will see breezy conditions through
the night. So the High Wind Warnings will be allowed to continue
until tomorrow morning for higher elevations and through this
evening for everywhere else. As the storm system moves eastward
tonight, it will push a cold front through the Desert Southwest and
into west Texas. Behind the front, the pressure gradient will relax
and allow winds to diminish by early morning. Lows tonight should
fall to the 30s and 40s, while the higher elevations above 5000ft
will fall into the 20s. As the storm system lifts into the central
Plains tomorrow, surface high pressure will start moving in from
Arizona and southern California. This should result in much lower
winds and mostly sunny skies. High temperatures look to be in the
mid to upper 60s for most locations.
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 1256 PM MDT Thu Mar 30 2023
Quiet weather is forecast across southern New Mexico and far West
Texas on Saturday, with temperatures slightly above seasonal
normals. Expect highs generally in the mid 70s to lower 80s, except
across the mountains where highs will be in the 50s and 60s. A weak
upper level shortwave through is then forecast to track across the
area Sunday morning. As this feature tracks across the region,
expect west winds to increase to increase to 15 to 25 mph, with
higher gusts. Expect highs very similar to what is forecast on
Saturday. Unseasonably warm temperatures are forecast on Monday,
with highs generally in the upper 70s to mid 80s, except across the
mountains where highs will be in the upper 50s to mid 60s.
The next broad upper level trough is forecast to dive south across
the Intermountain West Monday night into Tuesday, then track across
the Plains Wednesday into early Thursday. As the aforementioned
trough approaches, a Pacific cold front will track across the area
Tuesday morning, resulting in slightly cooler temperatures and windy
conditions. West winds will increase to 20 to 30 mph, with higher
gusts, with higher winds possible in the higher elevations. Wind
Advisories and/or High Wind Warnings may eventually be needed across
the region on Tuesday. Expect cooler temperatures on Wednesday with
morning lows in the mid 30s to near 40 across most of the forecast
area, and mid 20s to lower 30s across the mountains. Highs on
Wednesday will be below normal, in the mid 60s to lower 70s, with
mid 40s to mid 50s across the mountains.
&&
.AVIATION...
(00Z TAFS)
Issued at 522 PM MDT Thu Mar 30 2023
Strong gusty west winds will continue this evening, before
diminishing somewhat overnight. Sustained winds of 30-35 mph with
gusts over 45KT are expected. Blowing dust will continue to be
widespread until shortly after sunset. KDMN has had to most impact
due to BLDU with a local source just SW of the airport causing
VSBY to drop to 1SM. Overnight winds will remain strong over
elevated terrain, mountainous areas, and over lee east slopes.
Some wind shear will also be possible overnight as surface winds
start to diminish, but stay close to 40KT at 2000ft. Winds will
continue to diminish after sunrise tomorrow.
&&
.FIRE WEATHER...
Issued at 118 PM MDT Thu Mar 30 2023
Dangerous fire weather conditions will continue as we will remain
quite dry with strong winds in place. Strong winds will continue
this afternoon with Red Flag conditions included for most of the
area. Winds diminish for Friday through Sunday with only some
minor breeziness developing. Then, the next Pacific storm moves
in Monday and Tuesday. At this time, conditions look to be
approaching Red Flag levels on Monday. Then for Tuesday,
conditions appear to be well into the Red Flag criteria.
Min RHs: Lowlands 8-15% through Tuesday. Mountains 10-20% through
Tuesday. Excellent vent rates will be in place for the remainder
of today, Monday, and Tuesday. Then, vent rates will be good to very
good on Friday and the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 44 69 42 81 / 0 0 0 0
Sierra Blanca 40 63 39 77 / 0 0 0 0
Las Cruces 39 69 38 79 / 0 0 0 0
Alamogordo 36 65 37 75 / 0 0 0 0
Cloudcroft 23 41 28 53 / 0 0 0 0
Truth or Consequences 37 66 37 74 / 0 0 0 0
Silver City 31 58 36 68 / 0 0 0 0
Deming 34 67 34 76 / 0 0 0 0
Lordsburg 33 63 34 77 / 0 0 0 0
West El Paso Metro 42 67 43 78 / 0 0 0 0
Dell City 40 67 34 80 / 0 0 0 0
Fort Hancock 41 70 38 84 / 0 0 0 0
Loma Linda 38 61 39 74 / 0 0 0 0
Fabens 42 69 39 83 / 0 0 0 0
Santa Teresa 38 66 37 77 / 0 0 0 0
White Sands HQ 43 67 44 76 / 0 0 0 0
Jornada Range 37 66 35 74 / 0 0 0 0
Hatch 37 68 35 76 / 0 0 0 0
Columbus 38 67 37 78 / 0 0 0 0
Orogrande 39 66 37 77 / 0 0 0 0
Mayhill 31 55 32 68 / 0 0 0 0
Mescalero 29 53 31 64 / 0 0 0 0
Timberon 26 51 30 63 / 0 0 0 0
Winston 29 59 32 68 / 0 0 0 0
Hillsboro 33 66 36 72 / 0 0 0 0
Spaceport 35 65 34 74 / 0 0 0 0
Lake Roberts 26 59 31 69 / 0 0 0 0
Hurley 30 64 33 74 / 0 0 0 0
Cliff 26 66 27 78 / 0 0 0 0
Mule Creek 29 59 34 71 / 10 0 0 0
Faywood 32 63 37 71 / 0 0 0 0
Animas 33 64 35 78 / 0 0 0 0
Hachita 34 64 35 77 / 0 0 0 0
Antelope Wells 34 67 38 78 / 0 0 0 0
Cloverdale 32 61 39 74 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 6 AM MDT Friday for TXZ419.
Red Flag Warning until 9 PM MDT this evening for TXZ055-056.
High Wind Warning until 9 PM MDT this evening for TXZ418-420>424.
NM...High Wind Warning until 6 AM MDT Friday for NMZ402-408-412>416.
Red Flag Warning until 9 PM MDT this evening for NMZ111>113.
High Wind Warning until 9 PM MDT this evening for NMZ401-403>407-
409>411-417.
&&
14Hazardous weather outlook, Mar 30, 5:25 AM MST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
625 AM MDT Thu Mar 30 2023
NMZ401>417-TXZ418>424-311230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
625 AM MDT Thu Mar 30 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Strong winds are expected today with southwest winds of 30 to 45
mph with wind gusts of 50 to 70 mph. We will likely see areas of
blowing dust along I-10 east and west of Deming and in El Paso and
Hudspeth Counties. The winds will be slow to die off, especially
east of area mountains.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
More wind will be possible Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Eastern/Central El Paso County
- When
- March 30, 5:00 PM MST to 11:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
A peak gust of 60 mph was recorded at South Franklin Peak. The Biggs Field AWOS recorded a peak gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Mexico, March 30 to 31, 2023$15,000 · 75 kt wind · 28 events
- Winter Storm and Winter Weather in South Dakota, March 30 to 31, 202322 events
- High Wind and Strong Wind in Kansas, March 30, 202356 kt wind · 11 events
- Dust Storm and High Wind in Colorado, March 30, 202366 kt wind · 7 events
- Hail in Nebraska, March 30, 20232 in hail · 6 events
- Winter Weather in Michigan, March 30 to 31, 20236 events
- Winter Storm and Winter Weather in Colorado, March 30 to 31, 20235 events
- High Wind in New Mexico, March 30, 202364 kt wind · 5 events
- High Wind in Wyoming, March 30 to 31, 202364 kt wind · 5 events
- Hail in South Dakota, March 30 to 31, 20231.5 in hail · 4 events
- Winter Storm in Wisconsin, March 30 to 31, 20233 events
- Flood in California, March 30, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083527.